Medical questions & health advice by board certified doctors
"I've been sick for 7 days with serotonin syndrome. Should I go to the emergency room?"
I went to my doctor today, he told me to stop taking celexa, (I've been taking 40mg daily for 2 months) and to call him in the morning. I have a temp of 103 and am very sick.
First of all, I don't think that there's enough evidence in your case to say that you have serotonin syndrome, but I would definitely suggest calling a primary care doctor. Serotonin syndrome is quite uncommon in people to take a normal dose of an SSRI such a Celexa. 40 mg is not excessive although if mixed with another medication that does something similar to Celexa it certainly could produce serotonin syndrome. One of the key symptoms of serotonin syndrome is a high fever so your case this is one thing that should be investigated. People also experience flushing, and confusion as well. Serotonin syndrome is definitely considered to be a medical emergency and therefore I would definitely urge you to see a healthcare professional right away. Serotonin syndrome should first be seen in the emergency department. If you do not live near an emergency department and it's easier for you to get a hold of your primary care physician and your fever is still high, then I would definitely suggest calling a primary care doctor. Serotonin syndrome is treated with support of care. That means that I need fluids and being in a monitored setting is either usual way we manage it. If you're diagnosed with serotonin syndrome, make sure that all your future doctors know this so that you don't get prescribed this medicine again.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.